Alert archive / Indiana / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Wilmington, OH

September 24, 2024Boone County, Kentucky; Ohio County, Switzerland County, Indiana

NWS Wilmington, OH issued this flash flood warning at Sep 24, 2024, 3:11 PM EDT for Boone County, Kentucky; Ohio County, Switzerland County, Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2024, 3:11 PM EDT (19:11 UTC)
Expired
Sep 24, 2024, 4:05 PM EDT
In force
54 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Ohio County, IN, Switzerland County, IN, Boone County, KY

The radar

The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 3:10 PM EDT, 1 minute earlier.

Area forecast discussion, Sep 24, 3:10 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
310 PM EDT Tue Sep 24 2024

.SYNOPSIS...
A wave of low pressure will bring showers and thunderstorms to
the Ohio Valley today. An upper level low and remnants of
Tropical Cyclone Helene provides chances of rainfall through
the week and into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Update:
Severe Thunderstorm Watch has been issued for a portion of the
area until 8 pm. Over the last few hours, enough clearing has
allowed for temperatures in northern Kentucky and southwest Ohio
to climb into the upper 70s. As better synoptic lift arrives
this afternoon, thunderstorms coverage is expected to continue
increasing across the watch area, with the severe threat focused
on the potential for damaging winds and large hail. Can't rule
out a tornado or two where conditions come together to support
it. This briefly occurred northeast of Louisville, KY, but the
rotation did not persist.

Outside the watch area, locations across eastern Indiana and
west-central Ohio will still experience thunderstorms later this
afternoon as the surface low pressure passes to the north. Still
can't rule a tornado here, but overall storm coverage and
severity is expected to be lower. East of the watch (Scioto
Valley), convective intensity should decrease into the evening
hours, likely reducing the potential for severe thunderstorms.
Thunderstorms and rain are still forecast, and if needed, the
watch will be extended farther east.

Rest of tonight:
As thunderstorms decrease in coverage this evening, low clouds
and some fog potential become the main focus. The upper level
trough digging southward out of the Midwest prevents the frontal
boundary from moving through the area, keeping the area in moist
southerly flow. Mid and upper level clouds increase within the
divergent flow aloft, but closer to the Indiana and Ohio border,
there will be a better chance for less cloud cover, helping fog
to develop. Confidence is still quite low on if stratus will be
the dominating feature.

Across the Scioto Valley and northeast Kentucky, the better
divergent flow and mid- level moisture advection overnight
night supports rainfall mentions into the early morning hours.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Quite the complex upper level pattern throughout the short term
and then eventually the long term periods with an elongated
trough stretching southward from Canada all the way to the lower
Mississippi Valley. A closed low in the middle Mississippi
Valley provides constant mid and upper level moisture advection
as it stalls Wednesday night. While overall rainfall amounts are
expected to be light, there is a long duration of shower or
light rain chances throughout the entire day, especially east of
the I-75 corridor.

A weak surface boundary moving slowly southeastward into
eastern Indiana and western Ohio may spark a few showers into
the area during the afternoon, but the boundary will dissolve as
high pressure builds in across the lower Midwest Wednesday
evening.

By late Wednesday night, the combination of the now cut-off upper
level low and Tropical Cyclone Helene results in a pressure
pattern where a weak high pressure is positioned across the
Great Lakes and Midwest with the low pressure to the south.
Upper level diffluent flow still persists over southeast
portions of the area primarily along and south of the I-71
corridor. As a result, mentions for rain persist, but overall
rainfall amounts remain light.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Our region will be wedged between two mid level closed lows on
Thursday. One will be spinning over the lower Mississippi River
Valley while the other low will be pivoting east across
southeast Canada and New England. Clouds and a chance of showers
will persist, with the highest PoPs along and south of the Ohio
River. Highs will range from the mid 70s to the lower 80s.

The track of Helene is coming into better focus, which it has
now shifted more east into the middle Ohio Valley than the
previous track which was more west into Missouri. That brings
the remnants across our area Thursday night into Friday, with
the system weakening and becoming absorbed into the mid level
closed low to our southwest Friday night. This should bring a
good chance of needed rain to our drought stricken region.
Temperatures will be warm at night, in the 60s, with highs on
Friday in the mid 70s to the lower 80s. Winds will be gusty on
Friday, 25 mph to 25 mph due to a tightening pressure gradient.

For the upcoming weekend, a chance of showers/slight chance of
thunderstorms, will continue as the center of the mid level
closed low slowly meanders east across the Ohio Valley.
Temperatures will be persistent, lows in the 60s, and highs in
the mid 70s to the lower 80s.

The mid level closed low is forecast to be pushed east by
Monday/Tuesday as another large scale mid level trough digs
southeast into the Great Lakes. Chance of rain will be lower as
the first low moves away. Temperatures will cool some. Lows in
the upper 50s to the lower 60s will be followed by highs in the
lower to mid 70s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Thunderstorm activity lull early this afternoon, but development
is already beginning again across southern & western Indiana as
well as western Kentucky. This activity will quickly move
northeast, impacting CVG/LUK first, then ILN. DAY may see
additional development moving east out of Indiana in the next
few hours. Maintained TEMPOs for all sites, including CMH/LCK
with a later arrival time there. This thunderstorm activity
decreases in coverage quickly this evening, with a few remnant
showers around after 00Z.

During the overnight, low level clouds are forecast to develop,
as well as pocket of fog. IFR/MVFR forecast as all sites, with
timing adjusted slight faster (~07 to 08Z) from previous
forecast. Conditions gradually improve between 14Z and 18Z
Wednesday.

OUTLOOK...MVFR ceilings possible Wednesday night. Wind gusts
between 30 to 35 mph possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...McGinnis
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...Hickman
AVIATION...McGinnis
Hazardous weather outlook, Sep 24, 3:02 AM EDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
302 AM EDT Tue Sep 24 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-251000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
302 AM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

A few severe thunderstorms are possible this afternoon and evening.
The main threat will be damaging winds. In addition, a tornado or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 2:27 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
227 PM EDT Tue Sep 24 2024

INZ080-KYZ089-090-094-241900-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-
227 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
SWITZERLAND...CARROLL...NORTHWESTERN OWEN AND WESTERN GALLATIN
COUNTIES THROUGH 300 PM EDT...

At 226 PM EDT, a strong thunderstorm was located near Bedford, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Carrollton, Vevay, Owenton, Kentucky Speedway, Ghent, Sanders,
Sparta, Worthville, Prestonville, Gratz, Braytown, Interstate 71 at
Mile Marker 52, Wheatley, Langstaff, New Liberty, Elmer Davis Lake,
Interstate 71 at State Route 227, Interstate 71 at Mile Marker 40,
Long Ridge, and English.

This includes I-71 in Kentucky between mile markers 39 and 59.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Indiana...and northern Kentucky.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3871 8523 3869 8520 3873 8520 3878 8514
      3872 8486 3851 8476 3847 8495 3849 8499
      3852 8498 3850 8502 3851 8503 3855 8500
      3856 8501 3857 8504 3856 8506 3860 8508
      3858 8521 3863 8523 3867 8527
TIME...MOT...LOC 1826Z 238DEG 36KT 3852 8526

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Clark
Special weather statement, Sep 24, 2:48 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
248 PM EDT Tue Sep 24 2024

INZ075-080-KYZ089>093-OHZ070-071-077-078-241930-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Kenton KY-Campbell KY-
Gallatin KY-Hamilton OH-Clermont OH-Warren OH-Butler OH-
248 PM EDT Tue Sep 24 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO...SWITZERLAND...
EASTERN CARROLL...KENTON...NORTHERN CAMPBELL...BOONE...GALLATIN...
HAMILTON...SOUTHEASTERN BUTLER...NORTHWESTERN CLERMONT AND SOUTHERN
WARREN COUNTIES THROUGH 330 PM EDT...

At 248 PM EDT, strong thunderstorms were located along a line
extending from Reading to near Vevay, moving northeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Covington, Mason, Florence,
Independence, Lebanon, Norwood, Forest Park, Erlanger, Fort Thomas,
Newport, Sharonville, Monroe, Blue Ash, Loveland, Springdale,
Reading, and Montgomery.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 67 and 77.
 I-71 in Ohio between mile markers 0 and 41.
 I-74 in Ohio between mile markers 9 and 19.
 I-75 in Kentucky between mile markers 169 and 191.
 I-75 in Ohio between mile markers 0 and 27.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Indiana...northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3901 8494 3901 8490 3903 8488 3905 8489
      3941 8446 3947 8399 3906 8428 3879 8465
      3877 8490 3873 8498 3876 8520 3879 8520
TIME...MOT...LOC 1848Z 224DEG 42KT 3920 8445 3877 8514

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Clark

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:48 PM EDTSpecial Weather StatementILNHamilton, Warren42 min
Sep 24, 3:22 PM EDTAreal Flood AdvisoryILNHamilton60 min
Sep 24, 3:26 PM EDTSpecial Weather StatementILNWarren49 min
Sep 24, 3:41 PM EDTSpecial Weather StatementILNClermont, Hamilton34 min
Sep 24, 4:47 PM EDTTornado WarningILNPreble18 min
Sep 24, 4:55 PM EDTSpecial Weather StatementILNMiami35 min
Sep 24, 5:13 PM EDTSpecial Weather StatementILNMontgomery47 min
Sep 24, 4:07 AM EDTSpecial Weather StatementILNGrant23 min
Sep 24, 4:36 AM EDTSpecial Weather StatementILNPendleton24 min
Sep 24, 6:14 AM EDTSpecial Weather StatementILNMason, Robertson31 min
Sep 24, 2:27 PM EDTSpecial Weather StatementILNCarroll, Owen33 min
Sep 24, 2:45 PM EDTSevere Thunderstorm WarningILNCarroll, Gallatin, Grant, Owen45 min
Sep 24, 2:59 PM EDTSevere Thunderstorm WarningILNBoone, Gallatin, Grant15 min
Sep 24, 3:18 PM EDTSevere Thunderstorm WarningILNBoone, Campbell, Gallatin, Grant, Kenton, Pendleton24 min
Sep 24, 4:11 PM EDTSpecial Weather StatementILNOwen34 min
Sep 24, 4:18 PM EDTSevere Thunderstorm WarningILNGrant, Owen42 min
Sep 24, 5:26 PM EDTSpecial Weather StatementILNMason, Robertson34 min
Sep 24, 6:29 PM EDTSpecial Weather StatementILNSwitzerland31 min

Nearby

Flash Flood Warnings in Indiana, 2024Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.